On Wednesday, the third day of Delayed Intensification, Joseph received Doxorubicin – a drug with the nickname of “Red Devil”. The drug is received via infusion for an hour and the liquid is red in colour. It is known to cause heart damage in high doses, will cause Joseph’s remaining hair to fall out, can cause skin and hair pigment changes, will cause immune system suppression and has a reputaion for inducing nausea and vomiting. Derived from a soil bacteria, this drug is classed as an antibiotic with a very powerful action on dividing cells. Along with Doxorubicin, Joseph was given vincristine and also started a week of steroids to be given each morning and evening.
With a nickname like Red Devil, we were wondering what the day would be like for Joseph on this drug. I was just returned home from a trip, so Marie took Joseph in to the clinic for his treatment. When they arrived a nurse advised Marie that Joseph receive a preventive anti-nausea medicine before treatment began. Then the hour long infusion started and Marie tried not to look at her watch. As Joseph was linked to an an infusion stand he could not wonder about so Marie read him stories to keep him occupied. To her surprise, when she began to read about a fitness expert who was doing balancing and acrobatic exercises, Joseph began to stand on one foot and say, “juggling”. He then experimented with various balancing routines with the IV tube trailing, while holding on to the infusion stand with one hand.
Once Joseph arrived at home he was immediately busy with his brothers, running about and ready to eat. He had a great dinner and was off to bed where he had a deep and restful sleep.
We were, to say the least, amazed at how this day went.
Thank you for praying for Joseph.
On Friday Joseph has an intramuscular injection of Asparginase scheduled. So far he has recovered from these painful shots fairly quickly and has not had any negative reactions. Though we are told that each time he receives this he can have a reaction.
Joseph’s balancing act while he was receiving his treatment reminded me of the true “balanced life” in Christ. In this life, once we have asked Him to cleanse us from all our sins, we walk the path of Christ’s example. But Christ said His way was “narrow”. We can picture this like a balance beam, a narrow foot bridge, or a narrow path along a cliff edge. In each case, to be safe, we keep our eyes on the path we are walking and center our body over the path. If one looks off to the side it is very easy to “follow your eyes” and end up off the path. It is also easy to put our trust in branches or other things that are along our path by leaning on them to steady ourselves. The problem comes when these things give way unexpectedly and we are thrown off balance and lose our footing on the path.
In our lives we can “look off the path” by desiring things that we would not do if Jesus were standing beside us. We can also “lean on” our jobs for security, our plans for our future happiness, or depend on our understanding of what is “good” for us and distrust God when we don’t get that.
The safe place is putting our full trust in Jesus. Or, we could say, leaning on Him with our full weight. He will not fail us, He will not give way – even when everything around us seems to give way.
Trust in the Lord with all thine heart; and lean not unto thine own understanding. In all thy ways acknowledge him, and he shall direct thy paths. Be not wise in thine own eyes: fear the Lord, and depart from evil.
Proverbs 3: 5-7